Road Bike, Cycling Forums banner
1 - 4 of 4 Posts

·
Registered
Joined
·
86 Posts
Discussion Starter · #1 ·
I was recently prescribed atenolol to control migraine headaches. This week has been my first chance to get out on the road here in Minnesota. While on first couple of rides I have noticed that My heart rate does not seem to get very high ( 150 max ), even when I was fighting a 25 - 30 mph head wind while climbing moderate hills. My concerns are : 1- Is there any risk to racing while on this med, and 2 - Will it negatively effect performance?
If any racers have been on this med while racing, our input would be appreciated.
 

·
S-Works Tarmac SL3
Joined
·
827 Posts
Atenolol, like Toprol, will lower your max heart rate. You tend to adjust though, so if your doctor says you need this particular beta blocker then you should take it. I don't think there is any danger but, your ultimate performance potential may be slightly compromised. Not a big deal really, because you should be riding for enjoyment. Racing is fine mind you, but keep things in perspective. Without taking medication, there are people that will beat you and, there are people you will beat. On the medication, there are also people that will beat you and, there are people you will beat.

It takes a few weeks to fully adjust, by the way.
 

·
Registered
Joined
·
410 Posts
I take it also for high blood pressure. Initially, I took 50mg a day, now I'm down to 25mg. I will get noticeably winded on fast paced climbs (huff'in and puff'in), but I'm still able to hold my own. Haven't raced aside from doing my weekend warrior rides so can't comment on negative effects.
 

·
Registered
Joined
·
98 Posts
I am 54, a former racer and I received a stent about 8 years ago. Since then I have been taking atenolol. I had stopped racing by the time I got my stent, but I have gone through years of various levels of riding fitness since I go the stent.(Full time work is a pain sometimes :) ) Atenolol certainly effects your training and racing ability in my opinion. Sometimes if feels like a governor has been installed on your engine (if you will). I too have experienced the periods of huffing and puffing described by one response. And I cannot reach the heart rate levels that might be called for in some training programs. But, I have found that if I work consistently and patiently I can reach an excellent level of fitness again. Mind you, I am not racing anymore and I don't go out and try to hang with the hard-core hammers, but I am able to ride fast and do some jumps and climb. If you do a search, there are other articles and posts out there about training and racing while taking atenolol. When I first realized what the med was doing to my riding I was very frustrated, but some of the articles helped me get a better view of things, and the realization that I was not the only one struggling with this situation.
Good Luck.
Bill
 
1 - 4 of 4 Posts
Top